"The withdrawal syndrome usually includes symptoms and signs of CNS hyperactivity. Onset and duration of the syndrome depend on the specific drug and its half-life. Symptoms may appear as early as 4 h after the last dose of heroin, peak within 48 to 72 h, and subside after about a week. Anxiety and a craving for the drug are followed by increased resting respiratory rate (> 16 breaths/min), usually with diaphoresis, yawning, lacrimation, rhinorrhea, mydriasis, and stomach cramps. Later, piloerection (gooseflesh), tremors, muscle twitching, tachycardia, hypertension, fever and chills, anorexia, nausea, vomiting, and diarrhea may develop. Opioid withdrawal does not cause fever, seizures, or altered mental status. Although it may be distressingly symptomatic, opioid withdrawal is not fatal.
"The withdrawal syndrome in people who were taking methadone (which has a long half-life) develops more slowly and may be less acutely severe than heroin withdrawal, although users may describe it as worse. Even after the withdrawal syndrome remits, lethargy, malaise, anxiety, and disturbed sleep may persist up to several months. Drug craving may persist for years."
"Opioids," The Merck Manual for Health Care Professionals, Special Subjects: Drug Use and Dependence, Opioids (Merck & Co. Inc., last revised July 2008), last accessed Jan. 12, 2013.